Gastrointestinal contrast media


Significant anaphylactoid reactions to gastrointestinal contrast media are rare.
 
Incidence
One severe anaphylactoid reaction/ 2.5 million procedures.
 
Risk factors
Unknown.
 
One case with allergy to fish, peanuts (barium preparation).
 
Clinical manifestations
Anaphylactic shock.
 
Respiratory distress, chest tightness, stridor, bronchospasm, laryngeal edema.
 
Diagnostic methods
None.
 
Mechanisms
Numerous components of the gastrointestinal media may be involved:
  • Ancillary supplies (latex)
     
  • Barium sulfate (unlikely)
     
  • Water-soluble gastrointestinal agents: gastrografin (sodium and meglumine diatrizoate solution); hypaque (sodium diatrizoate solution).
Increased gastrointestinal permeability has sometimes been demonstrated.
 
Management
Avoidance of the same agent, if a subsequent examination is necessary.

References

  1. Seymour P.C, Kesack C.D, "Anaphylactic shock during a routine upper gastrointestinal series", Am. J. Roentgenol., 1997; 168 (4): 957-8
  2. Miller S.H, "Anaphylactoid reaction after oral administration of diatrizoate meglumine and diatrizoate sodium solution", Am. J. Roentgenol., 1997; 168 (4): 959-61
  3. Skucas J, "Anaphylactoid reactions with gastrointestinal contrast media (comment)", Am. J. Roentgenol, 1997; 168 (4): 962-4

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.